Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 236, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at May 29, 2016, 8:05 PM CDT for Haskell County, Throckmorton County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2016, 8:05 PM CDT (01:05 UTC)
- Expired
- May 29, 2016, 8:45 PM CDT
- In force
- 40 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Haskell County, TX, Throckmorton County, TX
The radar
The Dyess AFB radar (KDYX), 74 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 7:10 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 1.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1610 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1577 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:44 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, May 29, 6:44 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service SAN ANGELO TX 644 PM CDT SUN MAY 29 2016 .AVIATION... /00Z TAFS/ Have VCTS at KABI beginning 2Z as an outflow boundary with associated thunderstorms in NW Texas move southeast. Expected storm development in the Permian Basin/TransPecos is delayed due to thick mid/upper cloud cover. Due to uncertainty, kept mention of thunder out of the rest of terminals. MVFR ceiling otherwise return overnight and towards daybreak. MVFR ceiling should rise to MVFR at KABI and KSJT around noon, but persist into mid afternoon for areas farther south. && .PREV DISCUSSION... /issued 338 PM CDT SUN MAY 29 2016/ SHORT TERM... (Tonight and Monday) This is basically your run of the mill Memorial Day forecast for West Central TX. A shortwave trough is approaching West TX this afternoon and its effects are readily apparent on the latest water vapor loop. Large scale forcing for ascent will help erode what cap remains, allowing the strong instability to be a factor. The latest mesoanalysis indicates MLCAPE on the order of 2000-3000 J/kg across much of the CWA, but effective bulk shear is only 25-35 kts. This is sufficient to support organized convection, but shear is expected to increase over the next several hours as the low-level jet kicks in. There will be a non-zero tornado threat, but the primary hazards at this time appear to be large hail and damaging winds, similar to what was experienced yesterday. The favored area for convective initiation will be over the far western reaches of the CWA. However, storms will move east with time and are expected to grown upscale into an MCS this evening. As this MCS moves into the southern portion of the CWA, it is expected to slow, turning into more of a heavy rainfall event. Precipitable water values on the order of 1.5" and very slow moving convection will result in locally heavy rainfall. Around 1" of rain is expected on average across the northwest Hill Country, but localized amounts of 3 inches are possible in some areas. The 1 hr flash flood guidance for the area from Junction to Mason is less than 2 inches. Thus a Flash Flood Watch has been issued through 10 AM Monday. This covers areas along/south of a Sonora-Menard-Mason line. Convection should continue to weaken/dissipate during the morning hours on Monday with the loss of the low-level jet. This should result in generally dry weather for much of the day tomorrow. However, the air mass will be largely unchanged, with diurnal convection once again in the forecast. The greatest chance for showers and thunderstorms on Monday will be during the evening hours, but low-end chance PoPs were retained to account for possible earlier initiation along residual outflow boundaries. Temperatures tomorrow are forecast to warm into the mid 80s. Johnson LONG TERM... (Monday night through Sunday) ..Showers and thunderstorms, some severe, will continue through the middle of the week... An upper level low will be centered across Arizona late Monday, putting West Central Texas in southwest flow aloft, with intermittent disturbances tracking across the region. One of these disturbances is forecast to move across the area late Monday. This combined with daytime heating should allow for the development of showers and thunderstorms across West Texas, near the dryline, which will move across much of West Central Texas during the evening hours. Similar to what is expected today, a very unstable atmosphere is forecast, along with 0-6 KM Bulk Shear values of 30 to 40 knots. Strong to severe thunderstorms will be possible, with the main hazards being large hail, damaging winds, and a possible tornado. Overnight lows will mainly be in the mid to upper 60s. The aforementioned upper level low will slowly approach West Central Texas through the middle of the week. Rain chances will increase Tuesday into Wednesday as the low gets closer and upper level lift increases. In addition, a cold front will move through the area on Wednesday, which may serve as a focus for additional shower and thunderstorm development. In addition to the severe weather threat through the next few days, locally heavy rainfall will be possible. This may result in flash flooding and a Flash Flood Watch for portions of the area may eventually be needed. Rainfall totals of 1 to 3 inches can be expected, with isolated amounts above 4 inches possible. High temperatures Monday and Tuesday will generally be in the mid 80s, with overnight lows in the 60s. Extensive cloud cover/precipitation will result in highs on Wednesday in the low 80s. Cooler temperatures are expected behind the front on Thursday, with highs mainly in the mid to upper 70s and overnight lows in upper 50s to lower 60s. Daniels && .PRELIMINARY POINT TEMPS/POPS... Abilene 65 84 66 84 / 70 30 40 50 San Angelo 65 87 67 86 / 60 30 50 50 Junction 68 86 68 84 / 60 30 40 50 && .SJT Watches/Warnings/Advisories... Flash Flood Watch through Monday morning for Kimble-Mason-Menard- Sutton. && 99/99/04
Hazardous weather outlook, May 29, 3:10 PM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 310 PM CDT SUN MAY 29 2016 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-301100- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 310 PM CDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING...CONTINUING INTO THE EARLY MORNING HOURS. SOME STORMS MAY BECOME SEVERE. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT A FEW TORNADOES WILL BE POSSIBLE AS WELL. THE STRONGER STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE NORTHWEST HILL COUNTRY THROUGH 10 AM MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST CENTRAL TEXAS THROUGH MIDWEEK. A FEW STORMS MAY BECOME SEVERE...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO ACCOMPANY THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED DURING THE LATE AFTERNOON AND EVENING HOURS. JOHNSON
In the hours before
Special weather statement, May 29, 5:51 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 551 PM CDT SUN MAY 29 2016 TXZ098-292330- HASKELL TX- 551 PM CDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HASKELL COUNTY UNTIL 630 PM CDT... AT 550 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WEINERT...OR 7 MILES SOUTHEAST OF KNOX CITY...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... WEINERT AROUND 600 PM CDT. LAT...LON 3328 9948 3319 9999 3340 9999 3340 9947 TIME...MOT...LOC 2250Z 235DEG 18KT 3333 9975
Special weather statement, May 29, 7:34 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 734 PM CDT SUN MAY 29 2016 TXZ099-300115- THROCKMORTON TX- 734 PM CDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN THROCKMORTON COUNTY UNTIL 815 PM CDT... AT 733 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER MILLERS CREEK RESERVOIR...OR 14 MILES SOUTH OF SEYMOUR...MOVING SOUTHEAST AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... ELBERT AROUND 815 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR WEST CENTRAL TEXAS. LAT...LON 3340 9896 3324 9895 3330 9947 3340 9947 TIME...MOT...LOC 0033Z 292DEG 30KT 3340 9935
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:34 PM CDT | Special Weather Statement | SJT | Throckmorton | 41 min |
| May 29, 7:39 PM CDT | Tornado Warning | SJT | Throckmorton | 36 min |
| May 29, 8:15 PM CDT | Tornado Warning | SJT | Throckmorton | 45 min |
| May 29, 8:28 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 62 min |
| May 29, 8:35 PM CDT | Severe Thunderstorm Warning | SJT | Jones, Shackelford, Throckmorton | 40 min |
| May 29, 8:43 PM CDT | Severe Thunderstorm Warning | SJT | Throckmorton | 47 min |
| May 29, 8:58 PM CDT | Special Weather Statement | SJT | Fisher | 62 min |
| May 29, 9:10 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Jones, Shackelford, Throckmorton | 65 min |
| May 29, 9:12 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Jones, Shackelford, Taylor | 63 min |
| May 29, 9:14 PM CDT | Severe Thunderstorm Warning | SJT | Fisher | 61 min |
| May 29, 9:25 PM CDT | Areal Flood Advisory | SJT | Callahan, Haskell, Jones, Shackelford, Taylor, Throckmorton | 3 hr |
| May 29, 9:35 PM CDT | Tornado Warning | SJT | Shackelford | 25 min |
| May 29, 9:48 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Shackelford | 57 min |
| May 29, 10:06 PM CDT | Special Weather Statement | SJT | Fisher, Jones | 54 min |
| May 29, 10:10 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Shackelford | 65 min |
| May 29, 10:15 PM CDT | Areal Flood Advisory | SJT | Fisher | 2 hr |
| May 29, 11:00 PM CDT | Special Weather Statement | SJT | Callahan, Taylor | 60 min |
| May 29, 11:11 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Taylor | 64 min |
| May 29, 11:36 PM CDT | Areal Flood Advisory | SJT | Callahan | 114 min |
| May 30, 12:05 AM CDT | Special Weather Statement | SJT | Coleman, Runnels | 55 min |
| May 30, 12:12 AM CDT | Severe Thunderstorm Warning | SJT | Brown, Coleman | 63 min |
| May 30, 12:18 AM CDT | River Flood Warning | SJT | Shackelford, Throckmorton | 3 days |
| May 30, 12:26 AM CDT | Areal Flood Advisory | SJT | Brown, Coleman, Runnels | 3 hr |
| May 30, 1:07 AM CDT | Severe Thunderstorm Warning | SJT | Brown, Coleman | 38 min |
| May 30, 1:44 AM CDT | Special Weather Statement | SJT | McCulloch | 46 min |
| May 30, 2:35 AM CDT | Special Weather Statement | SJT | San Saba | 40 min |
| May 30, 3:18 AM CDT | Areal Flood Advisory | SJT | Brown, Coleman | 3 hr |
| May 30, 3:24 AM CDT | Severe Thunderstorm Warning | SJT | McCulloch, Mason, Menard | 36 min |
| May 30, 4:41 AM CDT | Special Weather Statement | SJT | Kimble | 49 min |
| May 30, 3:09 PM CDT | River Flood Warning | SJT | Brown | 24 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.